New York, 2021

Flash Flood and Damaging Winds in New York, July 7, 2021

July 7, 2021 · NWS BUF · 8 events in 2 counties and zones

A nearly stationary boundary just south of Lake Ontario divided a moist unstable air mass from a much cooler one. Instability was generating a CAPE of around 2000 J/Kg south of the boundary by late afternoon, but wind shear was limited with 700 hPa winds only around 20 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A nearly stationary boundary just south of Lake Ontario divided a moist unstable air mass from a much cooler one. Instability was generating a CAPE of around 2000 J/Kg south of the boundary by late afternoon, but wind shear was limited with 700 hPa winds only around 20 knots. Some pulse storms began to develop by late afternoon, mainly out of our area. A convective wave approached from the Ohio Valley and passed just to our south through the evening. This likely enhanced wind shear, especially in the Southern Tier, where numerous warnings were issued. A portion of the line that developed briefly trained in Allegany County. This resulted in rainfall estimates of 2-3 inches from the radar and flash flooding there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 7, 3:55 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 7, 3:55 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
455 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Showers and thunderstorms will be common across the area through
Thursday as a stationary front lingers in the area. Low pressure
will finally kick it eastward by Friday with a cool and mostly
dry weekend in store. Warmer and more humid conditions return
next work week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
A quasi-stationary front is draped out just south of Lake
Ontario late this afternoon with soupy air to the south of it.
To the north, northeasterly flow has really stabilized the
atmosphere, however a few showers are continuing to plague the
St. Lawrence Valley. The front is expected to meander south
through this evening before pushing back northward later
tonight.

Convection has developed south of this boundary, with radar
showing some strong thunderstorms across southern Ontario
providence in Canada and across northern Ohio and NW
Pennsylvania. Mesoscale guidance has these storms clipping the
Western Southern Tier through this evening, following the weak
WSW mid-level flow. Wind shear is very limited across our area,
but there's ample instability with CAPE near 2000 J/Kg across
the Western Southern Tier. This suggests a risk for pulse
convection, with the upstream wave supporting the Severe
Thunderstorm Watch which was issued by SPC. The main risk is for
gusty winds, but hail and heavy rain is also possible. The risk
for severe weather will wane late this evening as the wave
slides east and with the loss of daytime heating.

After this evening's convection dies down, a break in the action
will ensue until the approach of a stronger surface low and
associated right entrance region of the upper jet for Thursday.
Strong large scale ascent coupled with PWAT values up to near 2
inches feeding northward from the tropicals and modest
instability will allow for what looks like several surges of
rainfall across the area on Thursday. Widespread 1-2 inch
amounts of rainfall seem likely with this system as it slides
through the area on Thursday.

A slow wind down to showers seems likely Thursday night as a
trailing wave keeps some degree of synoptic ascent plaguing the
area into Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Tropical Storm Elsa will race northeast along the New England Coast
Friday as it becomes captured and accelerated by an approaching mid
latitude trough moving into the Great Lakes. Elsa will have no
direct impact on our area. The upstream mid level trough and
associated cold front will cross the eastern Great Lakes Friday, and
may produce a few more scattered showers. The best rain chances will
reside from the Southern Tier into the Finger Lakes and east of Lake
Ontario, with lower chances across the Niagara Frontier. Extensive
cloud cover and an early arrival of the cold front will keep thunder
chances minimal. Highs will reach the mid 70s owing to cloud cover
and the start of weak cold advection during the afternoon.

A drier airmass will move into the eastern Great Lakes Friday night
with any showers ending from west to east in the evening. Clearing
skies and the arrival of a cooler/drier airmass will allow low
temperatures to drop into the 50s overnight.

Saturday and Saturday night high pressure will build into the Great
Lakes, allowing for a return to dry weather and lower humidity.
Highs Saturday will reach the mid to upper 70s away from the
immediate lakeshores. Lows Saturday night will drop into the 50s in
most locations and lower 60s along the lakeshores.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The pattern will become more active again early next week as a mid
level closed low evolves over the central US, forcing the frontal
zone across the Ohio Valley back northward into the eastern Great
Lakes. This will bring increasing rain chances early next week as
humidity and instability move back into the region with increasing
southwesterly return flow around high pressure anchored off the
southeast coast.

The GFS and subsequently the NBM looks too fast with the arrival of
rain chances over the weekend, and our preference is to go with the
slower ECMWF/GEM solution. With this in mind, a chance of showers
will arrive in Western NY by Sunday afternoon, with a better chance
of showers and a few thunderstorms Sunday night through Tuesday
areawide as the approaching mid level closed low forces a low level
boundary to stall near or over the eastern Great Lakes.

The trough may move east of the area by next Wednesday, although a
moist/unstable environment may still support a chance of a few
scattered showers and storms in the afternoon along and inland of
the lake breeze boundaries.

Highs Sunday will reach the lower 80s for lower elevations away from
the lakeshores, with still comfortable humidity. Monday through
Wednesday highs will reach the low to mid 80s each day, and surface
dewpoints will rise into the mid to upper 60s.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
At 21Z a mix of VFR and MVFR cigs across the region as cold
advection north of stationary front keeps stratus around and a
moist environment south of it is leading to low convective cloud
bases. There will be some thunderstorms south of this boundary
through this evening, potentially impacting the KJHW terminal.
As a system tracks through the area Thursday, moderate to heavy
rain will result, which will again generate widespread IFR
conditions as it moves through.

Outlook...

Thursday...IFR with showers and a few thunderstorms.

Friday...Improving to MVFR/VFR with diminishing chances for showers.

Saturday...VFR. A chance of showers over the far west.

Sunday...VFR.

Monday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
A cold front will meander near Lake Ontario through Thursday.
Waves in excess of 4 feet on western and central waters due to a
stiff NE flow has resulted in small craft advisory conditions on
the western two-thirds of the lake. The front will stall south
of Lake Ontario tonight, and winds will begin to diminish. By
Thursday a weak surface low will be advancing along this frontal
boundary...with a relaxed pressure gradient maintain winds and
waves below small craft thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ001>004.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
         LOZ042>044.

&&

SYNOPSIS...Fries
NEAR TERM...Apffel/Fries
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/Fries
MARINE...Fries
Hazardous weather outlook, Jul 7, 2:36 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
336 PM EDT Wed Jul 7 2021

NYZ005>008-010-011-081945-
Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
336 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday, showers and thunderstorms will produce localized heavy
rainfall. This, and recent heavy rains will bring an increase to the
potential for flooding through Thursday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-081945-
Niagara-Orleans-Monroe-Wayne-
336 PM EDT Wed Jul 7 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday, showers and thunderstorms will produce localized heavy
rainfall. This, and recent heavy rains will bring an increase to the
potential for flooding through Thursday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-081945-
Chautauqua-Cattaraugus-Allegany-
336 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday, showers and thunderstorms will produce localized heavy
rainfall. This, and recent heavy rains will bring an increase to the
potential for flooding through Thursday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-081945-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
336 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-085-081945-
Wyoming-Livingston-Ontario-Southern Erie-
336 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday, showers and thunderstorms will produce localized heavy
rainfall. This, and recent heavy rains will bring an increase to the
potential for flooding through Thursday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-081945-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
336 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jul 7, 3:33 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
433 PM EDT Wed Jul 7 2021

NYZ013-021-072115-
Allegany-Livingston-
433 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES...

At 433 PM EDT, a strong thunderstorm was located near Belfast, or 15
miles south of Letchworth State Park, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ossian, Canaseraga, Birdsall, Short Tract, Rossburg, Dalton, Ossian
Center and Swain.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4236 7806 4251 7812 4252 7806 4252 7804
      4253 7804 4259 7776 4240 7773 4233 7773
TIME...MOT...LOC 2033Z 262DEG 14KT 4242 7802

Hitchcock
Special weather statement, Jul 7, 4:15 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
515 PM EDT Wed Jul 7 2021

NYZ013-021-072145-
Allegany-Livingston-
515 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LIVINGSTON AND
NORTH CENTRAL ALLEGANY COUNTIES...

At 514 PM EDT, a strong thunderstorm was located 8 miles west of
Dansville, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dansville, Groveland, Nunda, Ossian, Dalton, and Swain.

This includes Interstate 390 between exits 4 and 5.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4246 7790 4255 7799 4269 7776 4258 7766
      4253 7766 4253 7772 4251 7772
TIME...MOT...LOC 2114Z 240DEG 12KT 4253 7785

Hitchcock
Special weather statement, Jul 7, 5:10 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
610 PM EDT Wed Jul 7 2021

NYZ019-072245-
Chautauqua-
610 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...

At 610 PM EDT, a strong thunderstorm was located over Jamestown,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief torrential downpours.

Locations impacted include...
Jamestown, Lakewood, Falconer, Frewsburg, Busti, Ellington, Celoron
and Kennedy.

This includes Interstate 86 between exits 11 and 14.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4201 7934 4213 7937 4226 7910 4214 7906
      4201 7907
TIME...MOT...LOC 2210Z 257DEG 13KT 4209 7924

Hitchcock
Special weather statement, Jul 7, 5:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Wed Jul 7 2021

NYZ021-072330-
Allegany-
652 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGANY COUNTY...

At 652 PM EDT, a strong thunderstorm was located near Belfast,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alfred, Belfast, Friendship, Belmont, Angelica, West Almond, Birdsall
and Black Creek.

This includes Interstate 86 between exits 30 and 32.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4221 7826 4234 7827 4247 7782 4236 7775
      4222 7779
TIME...MOT...LOC 2252Z 258DEG 12KT 4230 7807

Hitchcock
Special weather statement, Jul 7, 5:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
653 PM EDT Wed Jul 7 2021

NYZ021-072330-
Allegany-
653 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

At 653 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wellsville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm, in addition to torrential downpours.

Locations impacted include...
Whitesville, Alma, Little Genesee, Stannards and Paynesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7824 4204 7824 4215 7774 4200 7775
TIME...MOT...LOC 2253Z 258DEG 12KT 4203 7801

Hitchcock

The radar

The Buffalo radar (KBUF), 111 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
July 7, 6:03 PM EST
Where
Chautauqua County, 2.65 mi WSW of Ashville Bay
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.090, -79.430

Trees were downed onto powerlines on Diffley Road.

Thunderstorm Wind, Chautauqua

When
July 7, 6:03 PM EST
Where
Chautauqua County, 2.47 mi NE of Panama
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.090, -79.440

Trees were downed onto powerlines.

Thunderstorm Wind, Chautauqua

When
July 7, 6:09 PM EST
Where
Chautauqua County, Oriental Park
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.150, -79.380

Trees were downed onto powerlines along North Nesmith Avenue.

Thunderstorm Wind, Chautauqua

When
July 7, 6:09 PM EST
Where
Chautauqua County, 0.39 mi NNW of Oriental Park
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.155, -79.383

Trees and wires were reported down along North Nesmith Road.

Thunderstorm Wind, Allegany

When
July 7, 6:13 PM EST
Where
Allegany County, 3.65 mi W of Phillips Creek
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.260, -77.970

A tree was downed onto powerlines.

Thunderstorm Wind, Allegany

When
July 7, 6:13 PM EST
Where
Allegany County, 0.69 mi S of Stone Dam
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.020, -77.950

A tree was downed onto powerlines on County Road 38.

Thunderstorm Wind, Chautauqua

When
July 7, 6:20 PM EST
Where
Chautauqua County, Celoron
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.100, -79.280

Trees were downed onto powerlines along Edith Avenue.

Flash Flood, Allegany

When
July 7, 8:20 PM EST to 9:50 PM EST
Where
Allegany County, 1.72 mi SE of Belfast to 2.96 mi ESE of Belfast
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.310, -78.100

Flooding was reported on Route 19 between Route 16 and White Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976378, 976383, 976380, 976860, 976381, 976382, 976384, 976376.